Alert archive / Alabama / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Birmingham, AL

November 19, 201638 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 19, 2016, 2:35 AM CST for 38 counties in Alabama. It took effect at Nov 19, 2016, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2016, 2:35 AM CST (08:35 UTC)
In effect from
Nov 19, 2016, 11:00 AM CST
Expired
Nov 19, 2016, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 38 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS84 KBMX 190835
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 AM CST SAT NOV 19 2016

ALZ011>013-015-017>050-192300-
/O.NEW.KBMX.FW.W.0005.161119T1700Z-161119T2300Z/
MARION-LAMAR-FAYETTE-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
235 AM CST SAT NOV 19 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR DRY AND BREEZY CONDITIONS FOR ALL OF CENTRAL
ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING FOR DRY AND BREEZY CONDITIONS...WHICH IS IN EFFECT FROM
11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 18, 11:14 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 18, 11:14 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1114 PM CST Fri Nov 18 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Just when the wanted the models to be wrong, they have to show us
they can do some forecasting. This very powerful cold front looked
so promising at 3 pm on radar, but has since then quickly fizzled
as it approaches the western wall of Central Alabama. When I mean
fizzled I mean everything has weakened as the models progged.
Looking at infrared the tops of really warmed over the past 2
hours. Lightning has gone virtually nil with the only pulses even
found along the Mississippi River and that is decreasing as well.
the main outflow has moved well ahead of the rain and will enter
the northwestern section of the forecast area by 9 pm and then
quickly push through the area overnight.

The rain shield on the backside of this boundary is quickly
deteriorating with the loss of the heating as well. So while the
northwest will still some rain, albeit less than a quarter of an
inch on a whole, most areas along and south of the I-59 corridor
may see not much more than sprinkles or very light rain. If areas
west of I-65 actually measure it will be only a hundredth or two
hundredths and obviously not a drought buster. Have re-oriented
the pops for tonight as well as adjusting the temperature trends
and weather timing. Did add some sprinkles in the southeastern
counties between 6 am and 9 am as the front pushes through, but
measurable rainfall is not expected.

16

&&

.AVIATION...
06Z TAF Discussion.

A strong cold front is set to move through Alabama overnight,
with an accompanying area of isolated to scattered showers,
although there remains a weakening trend as the night progresses.
MVFR clouds are evident along the backside of the front and will
continue the mention of these. A clear sky is forecast on Saturday
as clouds quickly clear from northwest to southeast during the
morning. Behind the front, peak sustained northwesterly winds
between 15-20 knots with 25 knot gusts possible. Winds will remain
up into the evening but drop below 10 knots.

16

&&

.FIRE WEATHER...

Dry air, cooler, and breezy conditions will build in behind a cold
front on Saturday. High fire danger is possible over the weekend
due to the very dry air and increase in winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     43  56  31  56  26 /  40  10   0   0   0
Anniston    48  57  33  57  30 /  30  10   0   0   0
Birmingham  45  56  34  57  32 /  30   0   0   0   0
Tuscaloosa  44  59  33  60  29 /  50   0   0   0   0
Calera      46  57  35  58  32 /  30  10   0   0   0
Auburn      54  60  35  58  34 /  10  10   0   0   0
Montgomery  53  62  35  62  32 /  20  10   0   0   0
Troy        52  62  34  61  29 /  10  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 18, 5:01 AM CST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST FRI NOV 18 2016

ALZ011>015-017>050-191415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF ENHANCED FIRE DANGER ON SATURDAY AND SUNDAY.

OVERNIGHT TEMPERATURES WILL BE BELOW OR NEAR FREEZING SATURDAY
NIGHT INTO EARLY SUNDAY ACROSS THE NORTH, AND SUNDAY NIGHT INTO
EARLY MONDAY AREA WIDE. TAKE THE PROPER PRECAUTIONS TO PROTECT
SENSITIVE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 3:02 AM CSTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Nov 19, 3:02 AM CSTFreeze WarningBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 20 more28 hr

Nearby

Red Flag Warnings in Alabama, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.